Wyoming, 2016Hail and Damaging Wind in Wyoming, September 4, 2016
September 4, 2016 · NWS RIW · 2 events in 2 counties and zones
Strong southwest flow aloft ahead of a vigorous upper low in Oregon aided the development of several long-lived strong to severe thunderstorms from Sweetwater County northeast through Natrona County. A wind gust to 59 mph was recorded at the Rock Springs Airport and penny sized hail fell near Casper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest flow aloft ahead of a vigorous upper low in Oregon aided the development of several long-lived strong to severe thunderstorms from Sweetwater County northeast through Natrona County. A wind gust to 59 mph was recorded at the Rock Springs Airport and penny sized hail fell near Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 4, 1:34 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 4, 1:34 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 PM MDT SUN SEP 4 2016
.SHORT TERM...Tonight Through Wednesday
Showers and thunderstorms continue to impact much of the area this
afternoon, with some storms showing signatures for hail and gusty to
breezy wind. Additionally, some webcams across northwestern Wyoming
indicate the possible presence of some snowfall. Showers will
continue tonight, with activity lessening from south to north
through Monday morning. Models have backed off expected
precipitation amounts through Monday morning, with 0.25 in looking
more likely across the northwestern portion of the area.
Shower coverage will then remain diminished through much of the
remainder of the forecast period, with a generally dry southwest
flow anticipated. A weak disturbance may impact the area Wednesday
morning, with a few showers possible over the northeast, but
otherwise only minimal impacts anticipated. Temperatures will warm
slightly Tuesday and Wednesday. Northwest flow by Wednesday
afternoon will help to keep mostly dry conditions. Wednesday
afternoon may see increased afternoon wind, especially over
Sweetwater, Lincoln, and into Teton counties.
.LONG TERM...Wednesday Night through Sunday
Beginning of fcst, broad low amplitude trof across the western CONUS
will keep the forecast area cool and fall-like through the forecast
period with only modest chances for occasional precip chances
through the fcst period. Thursday night and again Sunday
afternoon/evening look to be the periods when a little precip would
mostly likely shed from the clouds across the northern zones
primarily as a couple of embedded upper level waves move through the
flow with modest moisture in tow. Otherwise, Thursday, and to a
lesser extent Friday, will see some enhanced fire weather across
mainly the southern forecast zones as marginal minimum RH values and
winds gusting out of the west 20 to 25 mph (in response to lee-side
troffing) combine. Worth monitoring, but no sure thing at this
point. No significant breaks in MR mdl agreement in handling the
next 7 days which also matches well with evolving pattern without
any noteworthy forcing. Stronger cooling and frontal passage may be
on the horizon for the beginning of next week, however.
&&
.AVIATION.../00Z ISSUANCE/
Ongoing isolated -SHRA and -TSRA across the entire forecast area
earlier today will shift more across the northern half of WY later
tonight. In the meantime, stronger convection will continue through
early evening. The most favorable areas through 02Z appear to be
east of a KEMM -KRIW -KBYG line as well as over the
northern/northwestern mountains. Later tonight, convection will move
northward after 06Z especially across northwest WY as better
dynamics associated with an upper level trough/disturbance spreads
over the area. Stronger storms of the day look to be located mainly
across southern and portions of east central WY this through early
evening...with gusty outflow winds 30 to 50 mph and small hail the
most likely threat. Generally the forecast area can expect breezy
south to southwest wind ahead of the front across southern WY, and
breezy northerly winds in wake of the front over portions of central
and northern WY with mixed winds between the two areas. MVFR/IFR
ceilings may develop across the portions of the forecast area
tonight through Monday morning in addition to brief MVFR conditions
that will occur with any convective activity through early this
evening.
&&
.FIRE WEATHER...
Showers and thunderstorms will continue into the overnight hours
with gusty wind possible. Cooling temperatures overnight may result
in some snowfall over the northwestern zones and fires. Shower
activity should generally diminish by Monday afternoon, though some
isolated shower activity may persist over northern Wyoming through
Tuesday afternoon. Warming and mostly dry conditions anticipated
through Wednesday, with humidity decreasing across the area.
&&
.RIW Watches/Warnings/Advisories...
None.
&&
SHORT TERM...Branham
LONG TERM...Braun
AVIATION...Braun
FIRE WEATHER...Branham
Hazardous weather outlook, Sep 4, 2:02 AM MST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
302 AM MDT SUN SEP 4 2016
WYZ001>020-022>030-050915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
302 AM MDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
TODAY AND TONIGHT...ISOLATED TO SCATTERED THUNDERSTORMS OVER THE
NORTH AND CENTRAL. AN INCH OR TWO OF SNOW POSSIBLE OVER THE
NORTHERN MOUNTAINS AND HIGHER ELEVATIONS OF YELLOWSTONE NATIONAL
PARK TONIGHT AND MONDAY MORNING. SOMEWHAT ELEVATED FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF SOUTHWEST WYOMING TODAY.
.DAYS TWO THROUGH SEVEN...LABOR DAY THROUGH SATURDAY
TUESDAY...ISOLATED THUNDERSTORMS NORTH AND CENTRAL. LATE DAY
THUNDERSTORMS WILL BE MORE NUMEROUS OVER EASTERN JOHNSON COUNTY
AND NORTHEAST NATRONA COUNTY WITH A FEW STRONG STORMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OF OVER 45 MPH
AS WELL AS ANY SNOW ACCUMULATIONS. THANK YOU.
TEAM RIVERTON
In the hours before
Local storm report, Sep 4, 2:43 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL BONDURANT 43.20N 110.41W
09/04/2016 E1.00 INCH SUBLETTE WY EMERGENCY MNGR
PUBLIC REPORT RELAYED THROUGH EM
&&
KBSpecial weather statement, Sep 4, 2:47 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MDT SUN SEP 4 2016
WYZ019-020-042215-
NATRONA COUNTY LOWER ELEVATIONS-GREEN MOUNTAINS AND RATTLESNAKE
RANGE-
347 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
415 PM MDT...
AT 347 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF ERVAY TO 8 MILES EAST OF
SPLIT ROCK TO NEAR GREEN MOUNTAIN. MOVEMENT WAS NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
DEVIL'S GATE AROUND 400 PM MDT.
INDEPENDENCE ROCK AROUND 410 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE AUSTIN CREEK NATURAL
GAS PROCESSING PLANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4243 10721 4243 10752 4232 10753 4225 10778
4248 10745 4276 10745 4305 10688 4271 10686
TIME...MOT...LOC 2147Z 244DEG 30KT 4271 10741 4250 10741 4232 10767
BRAUNSpecial weather statement, Sep 4, 2:55 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
355 PM MDT SUN SEP 4 2016
WYZ002-005-007-017-042245-
SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-ABSAROKA MOUNTAINS-
355 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND CENTRAL HOT
SPRINGS COUNTIES UNTIL 445 PM MDT...
AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ANCHOR DAM...WHICH IS 24 MILES NORTH OF PAVILLION...MOVING
NORTHEAST AT 50 MPH.
THE MAIN HAZARDS FROM THIS THUNDERSTORM WILL BE BRIEF VERY HEAVY
RAINFALL, HALF INCH HAIL AND WINDS TO AROUND 45 MPH.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HAMILTON DOME AND LEGEND ROCK STATE PETROGLYPH SITE AROUND 415 PM
MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRASS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4342 10880 4360 10905 4400 10868 4373 10823
TIME...MOT...LOC 2153Z 224DEG 44KT 4359 10880
21
Special weather statement, Sep 4, 3:10 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
410 PM MDT SUN SEP 4 2016
WYZ019-020-022-042300-
NATRONA COUNTY LOWER ELEVATIONS-GREEN MOUNTAINS AND RATTLESNAKE
RANGE-CASPER MOUNTAIN-
410 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND EASTERN NATRONA
COUNTY UNTIL 500 PM MDT...
AT 407 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR POWDER RIVER TO INDEPENDENCE ROCK.
MOVEMENT WAS NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. ALSO VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME
COULD CAUSE PONDING ON AREA ROADWAYS...AND MINOR FLOODING IN LOW
LYING OR POOR DRAINAGE AREAS...INCLUDING NORMALLY DRY WASHES.
STRONG THUNDERSTORMS WILL BE NEAR...
GOLDENEYE RESERVOIR AROUND 430 PM MDT.
ALCOVA AROUND 435 PM MDT.
CASPER AREA BETWEEN 450 PM AND 530 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR PATHFINDER OR ALCOVA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4243 10633 4243 10720 4307 10708 4336 10621
TIME...MOT...LOC 2207Z 245DEG 40KT 4298 10702 4249 10711
21
Special weather statement, Sep 4, 3:24 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
424 PM MDT SUN SEP 4 2016
WYZ014-015-018-019-042300-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER
MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
424 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 500 PM MDT...
AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
SOUTH PASS CITY...WHICH IS 27 MILES SOUTH OF LANDER...MOVING NORTHEAST
AT 45 MPH.
SMALL HAIL AND WINDS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RED CANYON AROUND 445 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TWIN PINES RV PARK AND
CAMPGROUND...MINERS DELIGHT AND ATLANTIC CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4231 10871 4242 10891 4276 10861 4263 10831
TIME...MOT...LOC 2224Z 217DEG 38KT 4243 10875
21
Special weather statement, Sep 4, 3:54 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
454 PM MDT SUN SEP 4 2016
WYZ019-042345-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
454 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
545 PM MDT...
AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
AROUND 9 MILES WEST OF JEFFREY CITY...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
JEFFREY CITY AROUND 505 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4227 10803 4251 10821 4276 10758 4235 10753
TIME...MOT...LOC 2253Z 240DEG 37KT 4245 10802
21
Thunderstorm Wind, Sweetwater
- When
- September 4, 3:58 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
The ASOS at Rock Springs-Sweetwater County Airport registered a peak wind gust of 59 mph from outflow generated by storms passing to the south and east of the airport.
Hail, Natrona
- When
- September 4, 4:14 PM MST to 4:16 PM MST
- Where
- Natrona County, Bar Nunn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.900, -106.340
A strong thunderstorm produced penny sized hail in Bar Nunn north of Casper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Dakota, September 4, 2016$1.0 million · 96 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 4, 2016$217,000 · 1 in hail · 5 events
- Damaging Winds in Colorado, September 4, 2016$50,000 · 83 kt wind · 5 events
- Flash Flooding and Hail in Kansas, September 4, 2016$32,000 · 1.75 in hail · 12 events
- Tornado and Hail in Wyoming, September 4, 2016$1,000 · EF1 · 3 events
- Tornado and Hail in Nebraska, September 4, 2016EF0 · 13 events
- Hail and Damaging Winds in Nebraska, September 4 to 5, 20161.75 in hail · 13 events
- Hail in Nebraska, September 4, 20163 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20166 events
- Hail in Colorado, September 4, 20161.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, September 4, 20161.75 in hail · 5 events
- Damaging Winds in South Dakota, September 4, 201658 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657090, 657089.